Arizona, 2021

Damaging Winds in Arizona, July 12, 2021

July 12, 2021 · NWS PSR · 3 events in 2 counties and zones

An upper level ridge centered near southern Nevada promoted northeasterly steering flow favorable for bringing storms off the high terrain and into the lower deserts. During the evening on the 12th, strong to severe thunderstorms pushed toward the southwest across southern Gila County where a peak gust of 72 mph was recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An upper level ridge centered near southern Nevada promoted northeasterly steering flow favorable for bringing storms off the high terrain and into the lower deserts. During the evening on the 12th, strong to severe thunderstorms pushed toward the southwest across southern Gila County where a peak gust of 72 mph was recorded. An outflow boundary from decaying thunderstorms over the high terrain pushed into parts of the lower deserts, allowing a severe thunderstorm to develop over northeastern Maricopa County. This severe thunderstorm produced damaging wind gusts across northern parts of the Valley that took down several trees, one of which fell onto a car. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 12, 4:46 PM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 12, 4:46 PM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
446 PM MST Mon Jul 12 2021

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
Temperatures will gradually cool by midweek with readings returning
closer to normal across SE California and even slightly below normal
in Arizona where thunderstorms will be more prevalent. Shower and
thunderstorm chances will increase into Tuesday and persist through
Wednesday with the best chances over higher terrain areas. However,
many locations in Arizona could see much welcomed rain this week and
flash flooding will become a threat. Although chances for rain will
persist through the end of the week, decreasing moisture beginning
Thursday will likely confine most of the activity to the Arizona
high terrain.

&&

.DISCUSSION...
Ridging at 500 mb has only moved from NW Arizona into SE California
over the past 48 hours with the process of weakening and reduction
of the ridge footprint already started. Over the next 48 hours, this
high pressure will decay from 598dm to near 594dm while shifting
further west to the Los Angeles basin. This will place the forecast
area in a very favorable region for periodic thunderstorm activity
and impacts. 12Z sounding data showed modest cooling of capping
midlevel temperatures, however a substantial inhibition exists and
will somehow need to be breached to see storms forming over higher
terrain survive into lower elevations today.

Nevertheless, a Gulf surge resulting from a massive convective
complex in Mexico last night pushed 12-14 g/kg boundary layer mixing
ratios into the region coincident with moderately steep 700-500mb
lapse rates (7.5 C/km) setting the stage for MLCapes to reach near a
1500-2000 J/kg level this afternoon. However, forecast soundings
show nearly 100 J/kg of CinH with little shortwave support and
likely only a single outflow boundary to attempt to breach this
capping inversion. HREF trends show fairly robust storms developing
over the White mountains with a NNE steering flow translating this
activity towards Tucson clipping through the far SE parts of the
CWA. It's plausible to see a few stronger wind gusts over Gila
County, but given the moisture increase, heavy rain on burned areas
leading to flash flooding is the greatest threat. However, steering
flow of 10-15 kts today should prohibit stationary storms and only
the low burn scar rainfall thresholds pose a risk. Both HREF and NBM
show healthy 50% POPs in Gila County while NBM pulls 30% chances
into Phoenix while HREF probabilities are barely 10%.

Previous CAMs had shown a cluster of storms (and probable MCV)
descending out of NW Arizona producing elevated morning storms
somewhere through western or central Arizona. Recent high resolution
model runs have mostly backed off this outcome showing something
closer to this morning of expansive accas and virga based at the top
of the steep elevated mixed layer. Conceivably if moisture is
infused lower into this mixed layer, MUCape could be realized into
elevated morning storms though current POPs are somewhat disjointed
and confidence is very low.

Tuesday afternoon through Wednesday morning look like the most active
period of the week as moisture advection with PWATs approaching or
exceeding 2" across south-central Arizona. The current forecast
thinking is for Tuesday into Wednesday turning from a hybrid severe
weather (i.e. wet microbursts) into a heavy rainfall and flooding
threat. Although forecast CAPE drop a bit on Tuesday (1000-1500 J/kg
MLCape), all CAMs are showing explosive convective development over
higher terrain during the afternoon with propagation towards lower
elevations. CinH will be notably lower Tuesday afternoon and the
existence of multiple outflow boundaries is also favored my model
output. While weaker flow aloft would favor slow storm motion, DCape
values near or greater than 1000 J/kg will support stronger outflows
and apparent storm propagation. Storms along and behind the outflow
will be capable of strong winds (potential blowing dust), small
hail, and heavy rain. Impacts will eventually transition to heavy
rainfall and flooding Tuesday night into Wednesday.

&&

.PREVIOUS DISCUSSION...
The heavy rainfall threat should persist during the overnight hours
Tuesday night with another subtle shortwave trough likely tracking
southeastward around the top of the ridge. Several high-res models
also show a large cluster of showers and storms developing late
Tuesday evening across northwest Arizona before tracking southward
through the western half of Arizona during the overnight hours. For
now, it seems very plausible nocturnal storms may impact portions of
central and southern Arizona late Tuesday night into Wednesday
morning. If this holds true, heavy rainfall and flooding are likely
to be an issue in some areas. A Flash Flood Watch has been issued
for portions of the area. The extent of showers and storms on
Wednesday will likely be contingent on what happens Tuesday and
Tuesday night, so forecast confidence drops considerably for the
latter half of Wednesday. It seems logical we will struggle with
instability on Wednesday, especially if storm coverage on Tuesday is
extensive. However, if portions of the area are somewhat cloud free
on Wednesday, we could see another round of afternoon storms.

For late week, ensembles indicate a slight pattern shift with the
upper level high center sagging southward off of northern Baja while
also becoming elongated eastward through New Mexico by Friday. We
are likely to see a period of westerly drying flow Thursday into
Friday. The gradual drying combined with the atmosphere recovering
from the mid week convection should lead to more limited monsoon
activity Thursday and Friday. NBM PoPs for Thursday and Friday
definitely favor the eastern Arizona high terrain, but still shows
20% chances into the south-central Arizona deserts. Temperatures
should also begin to tick upward slightly at some point late week,
but guidance still shows highs not getting above seasonal normals. A
more active monsoon period still looks likely starting this weekend
into early next week as the upper level high center strengthens and
repositions itself over the Four Corners area. This should bring a
favorable southeasterly moist flow into Arizona and eventually
better chances for showers and storms.

&&

.AVIATION...Updated at 2350Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Thunderstorms are developing along the Mogollon Rim and are
expected to produce outflow winds from the north/northeast this
evening. Timing of this remains between 03-06Z, with the potential
for gusts to 20-25 kt. Blowing dust may be possible at outlying
terminals (including KIWA), but confidence too low to include in
00Z TAF update. There is a low chance (20-30%) of isolated showers
and thunderstorms developing over the Phoenix area in the wake of
the aforementioned outflow, and VCSH has been introduced to
account for this. SCT-BKN cloud coverage is expected later this
evening with bases falling closer to 8-10 kft.

Overnight winds will remain tricky and dependent on
shower/thunderstorm activity, but should generally demonstrate a
weakening trend into early Tuesday morning with gradual thinning
of clouds by sunrise. A much more active late afternoon and
evening period is anticipated Tuesday, with scattered showers and
thunderstorms and multiple outflow boundaries possible across the
Phoenix area. Timing of these impacts is still uncertain, but
appears to primarily be focused after 14/00Z.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds at KIPL will mostly favor the southeast while winds at KBLH
favor the south through the next 24 hours. Breezy conditions will be
possible this afternoon with gusts to around 20 kts before subsiding
later this evening. Otherwise, mostly clear skies aoa 15 kft will
continue through the period.

&&

.FIRE WEATHER...
Thursday through Monday:
Temperatures will hover near the seasonal average as monsoon
moisture remains in place over the region. Even though storms will
not be as widespread as earlier in the week, scattered showers and
storms chance will be greatest over higher terrain of eastern
districts (30-50%) with lesser chances (<20%) in western districts.
Lightning and locally heavy rainfall will continue to be possible
through the weekend. Significant flooding may be experienced on
previously burned areas of Gila County. Minimum afternoon humidity
levels will mostly fall into a 20-40% range in eastern districts and
10-25% range further west. Overnight recovery will range from as
much as 70-90% in mountainous areas of eastern Arizona to only 25%
in SE California higher terrain of Joshua Tree National Park. The
overall trend suggest some modest drying early next week. Aside from
thunderstorm influenced gusty winds, speeds will typically be fairly
light under 20 mph.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from Tuesday afternoon through Wednesday
     morning for AZZ533-534-537>563.

     Blowing Dust Advisory until 11 PM MST this evening for AZZ553-
     554-559.

CA...Excessive Heat Warning until 8 PM PDT this evening for
     CAZ560>563-566>568-570.

&&

DISCUSSION...18/Kuhlman
AVIATION...Rogers/Smith
FIRE WEATHER...Kuhlman/18

In the hours before

Special weather statement, Jul 12, 7:37 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
737 PM MST Mon Jul 12 2021

AZZ558-560>563-130315-
Southeast Gila County AZ-San Carlos AZ-Dripping Springs AZ-
Globe/Miami AZ-Pinal/Superstition Mountains AZ-
737 PM MST Mon Jul 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 815
PM MST...

At 737 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 16 miles east of Globe, moving southwest at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Globe, San Carlos and Cutter.

This includes the following highways...
AZ Route 70 between mile markers 255 and 271.
AZ Route 77 between mile markers 147 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3340 11035 3338 11045 3329 11046 3320 11040
      3319 11050 3314 11059 3315 11063 3308 11070
      3308 11073 3316 11088 3357 11058 3345 11031
      3344 11031
TIME...MOT...LOC 0237Z 033DEG 25KT 3340 11051

SDB

The radar

The Phoenix radar (KIWA), 81 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gila

When
July 12, 8:30 PM MST
Where
Gila County, 6.53 mi NNW of Christmas
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.150, -110.810

A Tonto portable RAWS site recorded a peak gust of 72 mph during the evening of the 12th near Dripping Springs as severe thunderstorms pushed through the area.

Thunderstorm Wind, Maricopa

When
July 12, 9:50 PM MST
Where
Maricopa County, 10.9 mi ESE of Cave Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.780, -111.770

Severe thunderstorms across northern portions of the Valley produced damaging wind gusts that took down several large trees near the Granite Mountain Ranch area. No injuries were reported.

Thunderstorm Wind, Maricopa

When
July 12, 10:16 PM MST
Where
Maricopa County, 2.82 mi N of Scottsdale Muni
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.661, -111.925

Images from local broadcast media showed a tree down on a car near the Loop 101 and Scottsdale Road after severe thunderstorms brought damaging wind gusts to the area. Half-inch hail was also reported in the area. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975046, 975045, 975048.